Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2009, 10:38 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 10:38 PM MDT (04:38 UTC)
- Expired
- Jun 18, 2009, 11:21 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 176 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 10:40 PM MDT | HAIL 1 | 5 Sw Haxtun, CO | |
| Jun 18, 10:43 PM MDT | HAIL 1 | Haxtun, CO | |
| Jun 18, 10:45 PM MDT | HAIL 1.25 | Haxtun, CO | A LOT OF HALF DOLLAR SIZE HAIL |
| Jun 18, 10:49 PM MDT | HAIL 1 | 4 E Haxtun, CO | CONTINUOUS LIGHTNING AND HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2995 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 190438
SVRBOU
COC075-095-115-190545-
/O.NEW.KBOU.SV.W.0073.090619T0438Z-090619T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1038 PM MDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO
NORTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO
SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
* UNTIL 1145 PM MDT
* AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 5 MILES WEST OF HAXTUN...OR
23 MILES WEST OF HOLYOKE...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...ST
PETERSBURG...SIXTEEN-MILE CORNER...SEDGWICK...PAOLI...MARKS
BUTTE...HIGHLAND CENTER...HAXTUN...FLEMING...FAIRFIELD AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4100 10249 4070 10209 4046 10275 4067 10295
4101 10260
TIME...MOT...LOC 0438Z 245DEG 38KT 4064 10272
$$2 follow-up statements
000
WWUS55 KBOU 190502
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1102 PM MDT THU JUN 18 2009
COC075-190511-
/O.CAN.KBOU.SV.W.0073.000000T0000Z-090619T0545Z/
LOGAN CO-
1102 PM MDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
LAT...LON 4074 10256 4079 10256 4086 10230 4070 10209
4061 10234
TIME...MOT...LOC 0501Z 259DEG 42KT 4070 10234
$$
COC095-115-190545-
/O.CON.KBOU.SV.W.0073.000000T0000Z-090619T0545Z/
SEDGWICK CO-PHILLIPS CO-
1102 PM MDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTH CENTRAL PHILLIPS AND SOUTH CENTRAL SEDGWICK COUNTIES...
AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF FAIRFIELD...OR 8 MILES
NORTHWEST OF HOLYOKE...MOVING EAST AT 40 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIXTEEN-MILE CORNER...FAIRFIELD AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO 1.25 INCHES IN DIAMETER HAS BEEN REPORTED IN THE HAXTUN
AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4074 10256 4079 10256 4086 10230 4070 10209
4061 10234
TIME...MOT...LOC 0501Z 259DEG 42KT 4070 10234
$$000
WWUS55 KBOU 190521
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1121 PM MDT THU JUN 18 2009
COC095-115-190529-
/O.CAN.KBOU.SV.W.0073.000000T0000Z-090619T0545Z/
SEDGWICK CO-PHILLIPS CO-
1121 PM MDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PHILLIPS AND
SOUTH CENTRAL SEDGWICK COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
HOWEVER...A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR
SOUTHEASTERN SEDGWICK AND NORTHEASTERN PHILLIPS COUNTIES UNTIL 1145
PM MDT. THE STORM SHOULD EXIT THE STATE BY 1145 PM.
LAT...LON 4074 10256 4079 10256 4086 10230 4070 10209
4061 10234
TIME...MOT...LOC 0519Z 259DEG 42KT 4074 10207
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:30 PM MDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jun 18, 3:30 PM MDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION...RESENT WITH SHORT TERM DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT THU JUN 18 2009 .SHORT TERM...STRONG T-STORM HAS FORMED OVER SEDGWICK COUNTY AT THIS HOUR. SPC HAS THIS PART OF THE STATE IDENTIFIED AS A SLIGHT RISK AREA. MAY SEE THIS CELL GOING SEVERE AT ANY TIME BEFORE EXITING THE STATE. LARGE DAMAGING HAIL BIGGEST CONCERN. OTHERWISE EYE ON THE SOUTHWEST-NORTHEAST BAND OF SHOWERS/T-STORMS MOVING ACROSS NWRN COLORADO. STORMS FIRING UNDER THE ASCENT REGION OF AN APPROACHING MID-LEVEL SHORTWAVE TROUGH. DECENT AMOUNT OF CG LIGHTNING WITH THIS LINE OF CONVECTION. AT ITS PRESENT SPEED...SHOULD SEE THIS BAND OF STORMS PASSING OVER THE N-CNTRL MTNS NEXT FEW HOURS...THEN OUT ACROSS THE NRN FRONT RANGE URBAN CORRIDOR AND ADJACENT HIGH PLAINS BY EARLY THIS EVENING. STORMS WILL PROGRESS EAST OVERNIGHT WITH A FEW POSSIBLY GOING SEVERE EAST OF A FORT COLLINS TO BURLINGTON LINE BEFORE MIDNIGHT. AGAIN LARGE HAIL MAIN SEVERE WX THREAT. DO NOT EXPECT TO SEE MUCH CONVECTION BREAKING OUT OVER SRN PORTIONS OF THE I-25 URBAN CORRIDOR AND PALMER DIVIDE AS MOISTURE CONTINUES TO DECREASE WITH ONGOING SWLY FLOW PRIOR TO TROUGH PASSAGE. MODELS SHOW THE 700-500 TROUGH AXIS MOVING EAST OF THE STATE LINE EARLY FRIDAY MORNING WITH THE FLOW ALOFT TURNING NWLY THROUGH THE MORNING. WEAK COLD FRONT SLIDING SEWRD ACROSS CENTRAL WYOMING ATTM PROGGED TO DROP SOUTH THRU NERN COLORADO EARLY FRIDAY MORNING. TEMP/WIND/PRES FIELDS INDICATE FROPA AT DENVER BETWEEN 12-15Z TOMORROW. POST FRONTAL/ TROUGH AIRMASS MUCH DRIER AND STABLE SO T-STORM CHANCES VERY LOW AT BEST AND MAINLY CONFINED TO HIGHER ELEVATIONS OF THE NRN MTNS... FRONT RANGE FTHLS AND PALMER DIVIDE MID TO LATE AFTERNOON. OTHERWISE A DRY DAY IN STORE FOR MOST OF THE CWFA WITH SFC TEMPS ONLY A COUPLE DEGS LOWER THAN THOSE OBSERVED TODAY. .LONG TERM...MODELS CONTINUE TO SHOW PRECIPITATION DEVELOPING IN MOIST WARM ADVECTION FRIDAY NIGHT INTO SATURDAY. STILL SOME QUESTION ABOUT HOW MUCH DESTABILIZATION DUE TO THE CLOUD COVER...BUT SOUNDINGS GET TO BE ALMOST SATURATED MOIST ADIABATIC ON SATURDAY SO IT MAY NOT TAKE MUCH. THE LIMITED INSTABILITY MAY JUST HAVE THE EFFECT OF KEEPING IT FROM BEING A THOROUGHLY WET DAY. FOR NOW RAISED POPS A BIT MORE...FOCUSING ON SATURDAY...AND WENT AHEAD AND ADDED SOME LOW POPS SPREADING NORTH ACROSS THE AREA FRIDAY NIGHT. STILL LOOKING AT SOME WARMING AND DRYING BEHIND THAT WAVE...COMING IN ALREADY BY SATURDAY EVENING. ENOUGH LOW LEVEL MOISTURE WILL STILL BE AROUND FOR AT LEAST SEASONAL POPS...AND COULD STILL BE PRETTY FAVORABLE FOR LATE AFTERNOON CONVECTION. PROBABLY MIXING OUT THE MOISTURE GRADUALLY SUNDAY AND MONDAY...THEN GRADUAL MOISTENING AGAIN AFTER THAT...LEADING TO SLIGHT COOLING DUE EARLIER CLOUD COVER. HINTS OF A SHORTWAVE NORTH OF US AND WEAK FRONT IN THE WED/THU TIME FRAME BUT UNSURE WHAT IMPACT THERE WILL BE IF ANY. FOR NOW WILL STICK WITH CLIMATOLOGICAL FORECAST. && .AVIATION...VFR CONDITIONS NEXT 24 HOURS. MAY SEE A WEAK T-STORM PASS OVER THE DENVER METRO AREA EARLY THIS EVENING. ONLY GUSTY WINDS AND A BRIEF RAINFALL ANTICIPATED. WEAK COLD FRONT ACROSS CENTRAL WYOMING FORECAST TO SLIDE SOUTH ACROSS NORTHEAST COLORADO AND THROUGH THE DENVER AREA EARLY FRIDAY MORNING. NO WEATHER EXPECTED WITH THIS PASSAGE OTHER THAN A SHIFT TO A NORTHEAST WIND. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BAKER/GIMMESTAD
Hazardous weather outlook, Jun 18, 10:59 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT THU JUN 18 2009 COZ030>051-191200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE FAR NORTHEAST PLAINS OF COLORADO. LARGE HAIL AND STRONG DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. SOME OF THE STRONGER STORMS NEAR THE NORTHEAST BORDER COULD LINGER WELL INTO THE NIGHT. OTHERWISE LOOK FOR SCATTERED THUNDERSTORMS TO DEVELOP IN THE HIGH COUNTRY AFTER THE NOON HOUR AND ISOLATED THUNDERSTORMS ON THE REMAINDER OF THE PLAINS AFTER 3 PM. THESE WEAKER STORMS MAY STILL PRODUCE GUSTY OUTFLOW WINDS...A BRIEF HEAVY RAIN SHOWER AND POSSIBLY SOME SMALL HAIL... PARTICULARLY FROM STORMS UP ALONG THE WYOMING BORDER IN LARIMER AND WELD COUNTIES. THESE STORMS SHOULD DISSIPATE BY MID-EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WARMER AND DRIER CONDITIONS FRIDAY WILL BE FOLLOWED BY AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY SATURDAY. SUNDAY THROUGH WEDNESDAY WILL RETURN TO WARMER AND DRIER CONDITIONS HOWEVER THE THREAT OF ISOLATED THUNDERSTORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:19 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.